Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS El Paso, TX

June 16, 2003Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 16, 2003, 5:06 PM MDT for Doña Ana County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 5:06 PM MDT (23:06 UTC)
Expired
Jun 16, 2003, 5:45 PM MDT
In force
39 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 162306
SVRELP
NMC013-162345-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
504 PM MDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DONA ANA COUNTY IN NEW MEXICO

* UNTIL 545 PM MDT

* AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTH OF ORGAN...OR ABOUT 24 MILES
  NORTH OF LAS CRUCES...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  VICINITY OF NORTHEASTERN LAS CRUCES AND ORGAN AT 545 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3272 10656 3276 10680 3234 10675 3233 10641
          3268 10651

$$

LUNDEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:30 PM MDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 16, 2:30 PM MDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT MON JUN 16 2003

SYNOPSIS...
LOW LEVEL EASTERLY FLOW WILL KEEP IMPORTING MODERATE MOISTURE IN THE
AREA AS
THE HIGH PRESSURE ALOFT CONTINUES TO KEEP IT TRAPPED OVER THE REGION
UNTIL LATE IN THE WEEK. OVERNIGHT BREEZES WILL CONTINUE OVER AREA
WEST SLOPES. DAYTIME HEATING COMBINED WITH UPSLOPE FLOW WILL
INITIATE AFTERNOON AND EVENING THUNDERSTORMS DAILY THROUGH MUCH OF
THE WEEK. BEST THUNDERSTORM CHANCES ARE OVER THE MOUNTAINS.
TEMPERATURES WILL HOVER NEAR NORMAL...AND BE SLIGHTLY WARMER LATE
THIS WEEK.  RAIN CHANCES DIMINISH LATE IN THE WEEK.

DISCUSSION...
CURRENT SITUATION THIS AFTERNOON SHOWS ISOLATED TO SCATTERED HIGH
TERRAIN THUNDERSTORMS OVER CENTRAL AND SOUTHERN NEW MEXICO UNDER AN
UPPER LEVEL RIDGE. A DECENT LOW LEVEL...BUT RELATIVELY SHALLOW...
EAST PUSH INTO THE CWFA OVERNIGHT WILL CONTINUE TO KEEP MOISTURE
COMING FOR THE NEXT COUPLE OF DAYS. HIGH PRESSURE ALOFT IS DOING
ITS BEST TO KEEP THE AREA STABLE...BUT ITS NO MATCH FOR INTENSE
SURFACE HEATING COUPLED WITH OROGRAPHIC LIFTING. THUS THE CURRENT
ROUND OF MOUNTAIN STORMS.  AVN AND ETA BOTH INDICATE A NUMBER OF
SHORTWAVE DISTURBANCES TRACKING NORTH TO SOUTH THROUGH EASTERN NEW
MEXICO DOWN THE FRONTSIDE OF THE RIDGE. THIS WOULD HELP NOCTURNAL
AND EARLY MORNING CONVECTION AND SHOWERS...AND ALSO ENHANCE SOME
LOWLAND AFTERNOON CONVECTION...ALL DEPENDENT ON TIMING. AVN LOOKS TO
OVERDO THE VORT CENTERS/SHORTWAVES LEADING ME TO THINK IT COULD BE A
CONVECTIVE FEEDBACK ISSUE.

WILL CONTINUE THE CURRENT FORECAST OF KEEPING DAILY AFTERNOON AND
EVENING POPS IN FOR TUE AND WED...AND ADD SOME OVERNIGHT POPS EAST
OF THE RIO GRANDE. LATE WEEK LOOKS TO DRY AS THE SFC HEAT TROUGH
OVER THE BOOTHEEL ERODES AND ALLOW MORE SOUTHWESTERLY WINDS ACROSS
THE CWFA. ALSO THE UPPER RIDGE BUILDS BACK OVER AND SHIFTS EAST TO
HELP STABILIZE THE AREA.

FOR THE WEEKEND. AN UPPER LOW IS ANALYZED TO LIFT JUST NORTH OF THE
CWFA. WILL PUT SOME SAT POPS IN THE GILA BUT KEEP THE REST OF THE
AREA DRY.

PRELIMINARY NUMBERS...

EL PASO               BB 068/092 066/093 068 21212
ALAMOGORDO            EB 062/092 061/093 063 22222
LAS CRUCES            BU 066/092 064/093 066 21212
CLOUDCROFT            EB 044/071 045/072 047 33333
TRUTH OR CONSEQUENCES BU 061/090 060/091 062 22222
SILVER CITY           BU 051/089 051/090 053 23232
DEMING                BB 063/092 062/093 064 21212
LORDSBURG             UU 064/092 063/093 065 21212
SIERRA BLANCA         EB 064/091 063/092 065 22222

.ELP...NONE

14 / BIRD
Hazardous weather outlook, Jun 16, 11:00 AM MDT, 6 hours 6 minutes before
NMZ022>025-030>032-TXZ055-056-162030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE FAR WEST TEXAS AND
SOUTHERN NEW MEXICO TODAY. AREA MOUNTAIN LOCATIONS AND LOWLANDS TO
THE SOUTHEAST OF ADJACENT MOUNTAINS ARE MOST LIKELY TO SEE STORMS.
STORMS ARE MOST LIKELY FROM MID AFTERNOON UNTIL MID EVENING...
EARLIER IN THE SACRAMENTO MOUNTAINS.  MAIN THREATS ARE HEAVY
RAIN...SMALL HAIL...AND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

AFTERNOON AND EVENING THUNDERSTORMS REMAIN A THREAT FOR THE
REGION-WIDE TUESDAY AND WEDNESDAY.  THE AREA DRIES OUT FOR THURSDAY
AND FRIDAY...BUT AREA MOUNTAINS...ESPECIALLY EAST OF THE RIO GRANDE
MAY STILL SEE ISOLATED THUNDERSTORM ACTIVITY.
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER SERVICES ARE NOT REQUIRED TODAY.

BIRD

In the hours before

Special weather statement, Jun 16, 2:40 PM MDT, 2 hours 26 minutes before
NMZ022-162140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
240 PM MDT MON JUN 16 2003

AT 225 PM NATIONAL WEATHER SERVICE DOPPLER RADAR WAS SHOWING A TIGHT
CLUSTER OF THUNDERSTORMS ABOUT 25 MILES NORTH-NORTHEAST OF SILVER
CITY NEW MEXICO...SHOWING VERY LITTLE MOVEMENT. RADAR INDICATES
RAINFALL AMOUNTS OF ONE TO ONE AND ONE-HALF INCH OF RAIN HAS FALLEN
IN THE PAST HOUR. SOME SMALL HAIL IS ALSO LIKELY IN THIS AREA.

MOTORISTS ARE URGED TO USE CAUTION THIS AFTERNOON WHILE DRIVING ON
STATE HIGHWAY 15 SOUTH OF GILA HOT SPRINGS...STATE HIGHWAY 35 IN THE
VICINITY OF LAKE ROBERTS...AND FOREST ROAD 150...AS RUNOFF FROM
THESE HEAVY RAINS MAY BRIEFLY RUN ACROSS LOW POINTS ALONG THESE
HIGHWAYS.

DH
Special weather statement, Jun 16, 2:50 PM MDT, 2 hours 16 minutes before
NMZ022>025-030>032-TXZ055-056-170250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
250 PM MDT MON JUN 16 2003

LOW LEVEL MOISTURE HAS SPREAD ACROSS MOST OF SOUTHERN NEW MEXICO AND
FAR WEST TEXAS TODAY...GIVING THE AREA A GOOD CHANCE AT SOME STRONG
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE FIRST STORMS OF THE
DAY HAVE ALREADY DEVELOPED OVER THE GILA..SAN ANDRES AND SACRAMENTO
MOUNTAINS OF SOUTHERN NEW MEXICO. A FEW OF THESE STORMS HAVE ALREADY
PRODUCED HEAVY DOWNPOURS OF ONE TO ONE AND ONE-HALF INCHES IN ONE
HOUR OR LESS...ALONG WITH SOME SMALL HAIL.

NEW STORMS ARE EXPECTED TO FORM OVER THE LOWLANDS...MOSTLY EAST OF
DEMING THROUGH THIS EVENING. WITH THE SLOW MOVEMENT OF THESE
STORMS...EXPECT A FEW OF THESE STORMS TO DUMP RAINFALL OF ONE TO TWO
INCHES IN ONE HOUR OR LESS. LOCAL RAINFALL APPROACHING THREE INCHES
IS POSSIBLE DUE TO THE SLOW MOVEMENT. GUSTY WINDS OF 40 TO 50 ARE
POSSIBLE NEAR THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:22 PM MDTSevere Thunderstorm WarningEPZDoña Ana38 min
Jun 16, 5:49 PM MDTSevere Thunderstorm WarningEPZDoña Ana41 min
Jun 16, 5:57 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.